Michigan, 2003Hail and Damaging Winds in Michigan, July 3, 2003
July 3, 2003 · NWS APX · 3 events in 2 counties and zones
A large area of thunderstorms moved across northern Michigan during the afternoon. The most intense storms were on the southern edge of the thunderstorm complex.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of thunderstorms moved across northern Michigan during the afternoon. The most intense storms were on the southern edge of the thunderstorm complex.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 3, 2:50 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 3, 2:50 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...CORECTED
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT THU JUL 3 2003
ADDED MENTION OF HEAVY RAIN FRIDAY PM
BAND OF MOISTURE/INSTABILITY AS PUSHING THROUGH THE FORECAST AREA
THIS AFTERNOON...WITH WIDESPREAD CONVECTION ACROSS THE NORTH.
FORECAST CONCERN IN SHORT TERM IS CONVECTIVE TRENDS THIS
EVENING/OVERNIGHT. THEN...ATTENTION TURNS TO SIGNIFICANT SEVERE
POTENTIAL ON THE 4TH.
WIDESPREAD PRECIP WILL PUSH E OF NORTHERN COUNTIES BY 6 PM.
HOWEVER...LAKE BREEZE CONVERGENCE ACROSS THE EASTERN UP AND
CONVERGENCE PROVIDED BY THUNDERSTORMS OUTFLOW WILL JUSTIFY LINGERING
CHANCE POPS THROUGH THIS EVENING. THEN...12Z ETA DEPICTS AXIS OF LOW
LEVEL DRYING AND Q VECTOR DIVERGENCE ADVANCING INTO THE FORECAST
AREA FOR THE OVERNIGHT...SO THERE WILL LIKELY BE NO PRECIP AFTER
MIDNIGHT.
POTENTIAL EXISTS FOR AN ACTIVE SEVERE WEATHER DAY ON THE
4TH...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.
AT 12Z...THUNDERSTORM COMPLEX MAY BE ONGOING OVER LAKE
SUPERIOR...WHERE BAND OF 850 MB WINDS 20-25 KTS WILL CONTRIBUTE TO
LOW LEVEL CONVERGENCE WITHIN DEVELOPING THETA E RIDGE/SW TO NE BAND
OF 850 MB DEWPOINTS +10C TO +12C...WITH ASCENT AIDED BY 850-500 QG
FORCING. INITIALLY...THIS ACTIVITY SHOULD BE AT WORST MARGINALLY
SEVERE UPSTREAM AND SHOULD EVEN BE IN A WEAKENING MODE AS IT
PROPAGATES E/ESE INTO RELATIVELY DRY (900-700 MB MEAN RH AROUND
35%)/STABLE (ELEVATED CAPES STRUGGLING TO REACH 100 J/KG AND 0-6 KM
BULK SHEAR AROUND 30 KTS. HOWEVER...DESTABILIZATION WILL RESULT IN
CAPES 1500-2000 J/KG (MID 80S TEMPS/MID 60S DEWPTS) BY EARLY
AFTERNOON...WHILE 0-6 KM BULK SHEAR IS FORECAST TO INCREASE TO
GREATER THAN 50 KTS (UNTIL 0Z) WITHIN AXIS OF 850-500 MB QG
FORCING...WITH ASCENT ENHANCED BY UPPER DIVERGENCE THAT WILL SPREAD
ACROSS THE REGION IN RIGHT REAR OF 120 KT JET MAX. THUS...CONDITIONS
WILL BECOME FAVORABLE FOR THUNDERSTORMS TO DEVELOP AND BECOME
ORGANIZED ACROSS THE NORTH FRIDAY AFTERNOON...WITH BULK SHEAR
MAGNITUDE MORE THAN SUFFICIENT FOR SUPERCELLS PRODUCING DAMAGING
MICROBURSTS AND EVEN ISOLATED LARGE HAIL.
MEANWHILE...POTENTIAL FOR SIGNIFICANT SEVERE EVENT EXISTS
FRIDAY AFTERNOON/EVENING...ESPECIALLY ACROSS CENTRAL/S COUNTIES OF
NORTHERN LOWER MI...AS A SEVERE MCS WILL DEVELOP WEST OF THE
FORECAST AREA...ALONG EDGE OF CAP (700 MB TEMPS +11C TO +12Z ACROSS
THE SOUTHERN LAKES)...WHERE 30-35 KT LOW LEVEL JET WILL DEVELOP
WITHIN REGION OF AT LEAST 40-50 KT 0-6 KM BULK SHEAR...850-500 MB QG
FORCING/300-250 MB DIVERGENCE...AND COMPLEX WILL PUSH EAST INTO AT
LEAST SOUTHERN 1/2 OF FORECAST AREA FRIDAY AFTERNOON/EVENING...WHERE
CAPES WILL HAVE INCREASED TO AROUND 3000 J/KG. WIND DAMAGE POTENTIAL
WILL BE ENHANCED BY RIBBON OF 50-65 KT WINDS IN THE 700-500 MB
LAYER.
UNCLEAR WHETHER NORTHERN CONVECTION AND SOUTHERN CONVECTION WILL
REMAIN SEPARATE FEATURES OR WILL MERGE INTO ONE COMPLEX. AT ANY
RATE...AT LEAST LIKELY POPS ARE IN ORDER FOR ALL AREAS FRIDAY INTO
FRIDAY EVENING.
WITH AXIS OF PWATS AROUND 2 INCHES PUSHING INTO REGION...HEAVY RAIN
IS POSSIBLE FRIDAY AFTERNOON/EVENING.
MAY BE PATCHY FOG FRIDAY NIGHT. THEN...WILL CONTINUE DRY FORECAST
SATURDAY...ALTHOUGH I AM CONCERNED THAT A FEW THUNDERSTORMS MAY POPS
UP WHERE LAKE BREEZE CONVERGENCE BECOMES A FACTOR ACROSS THE E/SE IN
THE AFTERNOON/EVE...BUT GIVEN MORE PRESSING ISSUES ADDITION OF
ISOLATED THUNDERSTORMS ARE BEST SAVED FOR LATER ISSUANCES.
BY SUNDAY...12Z MODELS DEPICT ANOTHER SHORTWAVE/WEAK SURFACE
BOUNDARY EMBEDDED IN FAST WNW FLOW REGIME PUSHING INTO THE
REGION...PERHAPS PRODUCING ANOTHER ROUND OF THUNDERSTORMS. TIMING
AND LOCATION OF POPS IS HIGHLY UNCERTAIN AT THIS POINT...BUT AREA
COLLABORATION SUGGESTS CHANCE POPS ARE IN ORDER SUNDAY ACROSS N/W
COUNTIES.
A FAIRLY STRONG SHORTWAVE/COLD FRONT (WITH SEVERE POTENTIAL) SHOULD
PUSH THROUGH THE REGION MONDAY...THEN 0Z GFS/CANADIAN/UKMET
OPERATIONAL MODELS (AND MANUAL GUIDANCE) NOW POINT TOWARD A
PROGRESSIVE SCENARIO...WITH SURFACE HIGH PRESSURE BUILDING INTO THE
REGION BY TUESDAY AND REMAINING OVER REGION THROUGH
WEDNESDAY...PROVIDING DRY CONDITIONS. SINCE 12Z GFS DEPICTS A LESS
PROGRESSIVE SCENARIO...THERE REMAINS UNCERTAINTY ABOUT TIMING...AND
LATER ADJUSTMENTS MAY BE NEEDED. THEN...NEXT ROUND OF CONVECTION
(PERHAPS IN MCS MODE) WILL TRAVERSE PERIPHERY OF UPPER RIDGE AND MAY
DROP INTO THE REGION IN NW FLOW REGIME THURSDAY...JUSTIFYING CHANCE
POPS.
.APX...NONE.
ROWLEY
Hazardous weather outlook, Jul 3, 5:22 AM EST, 9 hours 48 minutes before
MIZ008-015>036-041-042-041100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
622 AM EDT THU JUL 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFFECTING EASTERN
UPPER AND PORTIONS OF NORTHWEST LOWER MICHIGAN AFTER 2 AM. DAMAGING
WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE THE POTENTIAL FOR A COUPLE OF PERIODS OF SEVERE
THUNDERSTORMS ON FRIDAY. THE FIRST CHANCE WILL BE FOR ALL OF
NORTHERN MICHIGAN DURING THE MORNING HOURS AS A CONTINUATION OF THE
SEVERE WEATHER THREAT MENTIONED IN THE DAY ONE SECTION...WITH THE
POTENTIAL FOR DAMAGING WIND GUSTS THE MAIN CONCERN.
A SECOND THREAT FOR SEVERE THUNDERSTORMS ON FRIDAY WILL OCCUR DURING
THE LATE AFTERNOON AND EVENING HOURS...WITH THE POTENTIAL FOR
THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FRIDAY...POSSIBLY BEGINNING DURING
THE EARLY MORNING HOURS.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
JPB
Thunderstorm Wind, Montmorency
- When
- July 3, 3:10 PM EST
- Where
- Montmorency County, 12 mi E of Lewiston
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.883, -84.067
Numerous trees and limbs downed on County Road 612 just west of M-33.
Hail, Alcona
- When
- July 3, 5:05 PM EST
- Where
- Alcona County, 3 mi W of Harrisville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.667, -83.350
Thunderstorm Wind, Alcona
- When
- July 3, 5:05 PM EST
- Where
- Alcona County, 3 mi W of Harrisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.667, -83.350
Numerous tree limbs downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 3 to 9, 20033 deaths · 93 injured · 9 events
- Hail and Damaging Winds in North Dakota, July 3, 2003$30 million · 1.75 in hail · 23 events
- Tornado and Hail in South Dakota, July 3, 2003$75,000 · F2 · 4 events
- Wildfire in California, July 3, 20035 injured · $750,000 · 1 event
- Damaging Wind in South Dakota, July 3, 2003$1.0 million · 61 kt wind · 1 event
- Wildfire in California, July 3 to 4, 2003$810,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 3 to 4, 20032 injured · 71 kt wind · 63 events
- Tornado and Damaging Winds in Iowa, July 3 to 4, 20031 injured · $83,000 · F0 · 21 events
- Damaging Winds in South Dakota, July 3, 2003$100,000 · 61 kt wind · 2 events
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 52 kt wind · 1 event
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, July 3, 20032.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379306, 5379304, 5379305.